NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 1:18 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 22, 1:18 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
218 PM EDT Mon Jul 22 2019
.SYNOPSIS...
A cold front will slowly move southeastward across the Mid-
Atlantic through Tuesday morning. High pressure will build north
of the region through the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Hot, humid and unstable conditions are in place this afternoon.
2-6 km AGL winds are increasing to 30-40 kts, favorable for
linear segments producing damaging wind gusts, a few of which
could be significant. Frequent lightning and flash flooding
from heavy rain are also threats with any thunderstorms that
develop this afternoon and evening. Multiple rounds of showers
and thunderstorms are expected.
Precipitation will transition to periods of moderately heavy
showers with a few embedded thunderstorms overnight. Any
additional rainfall may worsen any ongoing flooding conditions
by this point.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will push southeastward on Tuesday. Showers will
likely linger into the morning for much of the region, but
clearing is expected to commence by afternoon and low-level dry
air spills into the region. High temperatures will likely
struggle to each 80 degrees, nearly 25 degrees cooler than
Sunday, due to cloud cover and expected precipitation.
Near to slightly below normal temperatures and noticeably lower
humidity are expected through the middle of the week as high
pressure builds to the north.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term period of the forecast will feature an extended period
of pleasant weather, with dry conditions, ample sunshine, low
humidity levels, and below to near normal temperatures for late July.
As the mid-upper level trough responsible for today's active weather
departs off to the east on Thursday, heights will rise aloft, and
surface high pressure will start to build in from the west. The area
of high pressure will move overhead Friday and Saturday, before
sliding offshore Sunday. Other than a few passing fair weather
clouds, each day should feature near wall to wall sunshine.
Temperatures will gradually moderate from below normal, to near
normal, with highs in the low to mid 80s on Thursday and highs in
the upper 80s to near 90 by Sunday. Low temperatures will start off
in the 50s and 60s on Thursday Morning, and moderate to the 60s to
near 70 by Sunday Morning. Humidity levels will remain relatively
low, with dewpoints starting in the upper 50s to near 60 on
Thursday, then gradually climbing into the mid 60s by Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
IFR likely in any heavier thunderstorms this afternoon and
evening, but IFR should be brief, and will subsequently be
handled with amendments once storms develop. Any thunderstorms
may be capable of producing very gusty winds and frequent
lightning. Otherwise, SW flow 10G20 kts this afternoon.
Prevailing MVFR likely overnight with periods of showers and a
few thunderstorms. VFR expected by later Tuesday morning through
Wednesday in NW flow.
VFR conditions will persist through the long term period, as high
pressure dominates our weather.
&&
.MARINE...
SCA gusts likely ahead of a cold front through this evening,
with much higher gusts possible in and near thunderstorms. SCA
in NW flow again for parts of the waters behind the front
Tuesday morning, then sub-SCA and dry through mid to late week.
A prolonged stretch of precipitation free conditions and sub-SCA
level winds is expected through the middle to latter portions of the
upcoming week.
&&
.HYDROLOGY...
High PWATs of 2-2.25 inches are expected this afternoon into
tonight ahead of a slowly approaching cold front. Steering flow
will be parallel to the boundary, and with mid-level height
falls moving overtop of persistent and excessively humid low-
levels, re-generative thunderstorms capable of very heavy rain
seem likely. The exact placement is still somewhat uncertain,
but it seems most likely that these factors will all come
together across northern/central MD, the eastern WV panhandle
and portions of northern Virginia into the Shenandoah Valley and
Potomac Highlands where synoptic lift from the surface
front/trough approaching from the north will overlay higher
instability airmass to the south.
Areal average rainfall of 1-1.5 inches is expected for much of
the Mid-Atlantic, but isolated totals in excess of 3 or 4
inches (maybe more) are possible. Due to the convective nature
of this system, much of this rain may fall in a short amount of
time, resulting in the risk for flash flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ501-502.
Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-503>508.
Heat Advisory until 7 PM EDT this evening for MDZ017-018.
VA...Flash Flood Watch through late tonight for VAZ025>027-029-030-
038>040-051-501>504-507-508.
Flash Flood Watch through late tonight for VAZ028-031-052>054-
505-506.
WV...Flash Flood Watch through late tonight for WVZ050-055-501>506.
Flash Flood Watch through late tonight for WVZ051>053.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ532-
533-540>542.
Small Craft Advisory until 10 PM EDT this evening for ANZ530-
531-535-536-538-539.
Small Craft Advisory from 8 AM to noon EDT Tuesday for ANZ533-
541.
Small Craft Advisory until noon EDT Tuesday for ANZ534-537-543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...DHOF/KJP
MARINE...DHOF/KJP
HYDROLOGY...DHOFSpecial weather statement, Jul 22, 10:42 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1142 AM EDT Mon Jul 22 2019
ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville,
Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney,
Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield,
Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser,
New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby,
Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1142 AM EDT Mon Jul 22 2019
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
A cold front approaching the region will interact with an unstable
airmass to result in showers and thunderstorms. Some of these
thunderstorms may become severe, especially between 2 PM this
afternoon and 9 PM this evening.
The main threats with these storms will be:
* Damaging wind gusts
* Heavy rainfall and flash flooding
* Frequent lightning
Take time today to review your severe weather action plan. Have a
way to receive alerts from the National Weather Service, and be
ready to seek safe shelter should storms approach your
neighborhood or a warning is issued.
DHOF